Wisconsin, 2011

Winter Storm and Lightning Strike in Wisconsin, March 22 to 23, 2011

March 22 to 23, 2011 · NWS GRB · 19 events in 18 counties and zones

A low pressure system that moved across northern Illinois from Iowa received plenty of moisture from the Gulf of Mexico. The abundant Gulf moisture allowed the late-season storm to produce plenty of heavy, wet snow and occasional thundersnow across parts of central and northeast Wisconsin on March 22nd-23rd.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$566,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A low pressure system that moved across northern Illinois from Iowa received plenty of moisture from the Gulf of Mexico. The abundant Gulf moisture allowed the late-season storm to produce plenty of heavy, wet snow and occasional thundersnow across parts of central and northeast Wisconsin on March 22nd-23rd. During the two-day period, many locations received more than a foot of snow. Lightning from the storm destroyed a house in Marathon County.

The high water content of the snow caused more problems than would normally be expected with storms having similar snowfall totals. In Marathon County, a squad car was stuck in the snow for three hours on the 23rd, and two plow trucks that tried to push it free also became stuck. Plows in Marathon County not only became stuck in the snow, but several broke down mechanically attempting to clear the snow from the road. A buildup of hardened snow caused a freight car to derail behind a paper mill in Rhinelander (Oneida Co.) on the afternoon of the 23rd. The weight of the snow from this storm caused the roof to collapse at a consignment shop on the west side of Green Bay (Brown Co.) on the evening of March 28th.

Some of the highest snowfall totals from across the area included 18.8 inches at Shawano (Shawano Co.), 18.0 inches at Irma (Lincoln Co.), 17.8 inches at Green Bay, 17.0 inches at Peshtigo (Marinette Co.) and Oconto (Oconto Co.), 16.0 inches at Casco (Kewaunee Co.), 14.8 inches at Rhinelander, 14.6 inches near Laona (Forest Co.), 14.5 inches at Sturgeon Bay (Door Co.), 13.5 inches near Big Falls (Waupaca Co.) and 12.1 inches at Mosinee (Marathon Co.).

The 17.8 inches of snow that fell in Green Bay was the most from a single storm in more than 120 years. It was also the third highest storm total since Green Bay weather records began in 1886.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Mar 22, 2:05 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Mar 22, 2:05 PM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE GREEN BAY WI
305 PM CDT TUE MAR 22 2011

CORRECTED HEADLINE CODING

.SYNOPSIS...MAJOR LATE-WINTER STORM TO BRING HEAVY SNOW AND MIXED
PRECIPITATION TO THE AREA TONIGHT AND WEDNESDAY...THEN QUIET BUT
WITH BELOW NORMAL TEMPERATURES FOR THE REST OF THE FORECAST PERIOD.
NO CHANGES TO HEADLINES WITH THIS ISSUANCE...AND ONLY MINOR TWEAKS
TO SNOWFALL TOTALS FROM THE PREVIOUS FORECAST.

UPR FLOW ACRS NOAM SPLIT...WITH BOTH STREAMS HIGHLY AMPLIFIED. A
SERIES OF STG SHRTWVS WL EJECT OUT OF DEEP SRN STREAM TROF ALONG
THE WEST COAST...EACH SUPPORTING A SIG CYCLONE. MEANWHILE...
BLOCKING RIDGE WAS GETTING LOCKED IN OVER CENTRAL CANADA...WITH
NRN STREAM FLOWING ARND THAT AND INTO VERY STG CONFLUENT ZONE
WHERE IT MET THE SRN STREAM OVER THE ERN CONUS.
&&

.SHORT TERM...TONIGHT AND WEDNESDAY.

LATEST RUC ANALYSIS AND SATELLITE/RADAR IMAGERY SHOW LOW PRESSURE
SPINNING OVER NEBRASKA AND KANSAS WHILE HIGH PRESSURE IS SHIFTING NE
INTO HUDSON BAY.  FIRST AREA OF PRECIP AIDED BY STRONG MID-LEVEL FGEN
AND UPPER DIVERGENCE IN THE RIGHT ENTRANCE REGION OF A JET STREAK IS
NOW PUSHING ACROSS NORTHEAST WISCONSIN AND CENTRAL LAKE MICHIGAN.
RADAR RETURNS ARE MORE SCT IN NATURE OVER WESTERN WISCONSIN...BUT
THE NEXT AREA OF PRECIPITATION IS EXPANDING OVER IOWA THIS AFTERNOON
IN WHAT LOOKS LIKE A BAROCLINIC LEAF SIGNATURE ON THE WATER VAPOR
IMAGERY.  THIS AREA OF PRECIPITATION IS JUST AHEAD OF A SHORTWAVE
TROUGH WHICH IS MOVING ACROSS CENTRAL NEBRASKA AND POISED TO MOVE
INTO THE NORTHERN MISSISSIPPI VALLEY TONIGHT.  PRECIPITATION TYPES
AND AMOUNTS...AND HEADLINES ARE MAIN FORECAST CONCERNS.

TONIGHT...SHORTWAVE TROUGHS WILL ROTATE AROUND THE BASE OF AN UPPER
LOW CENTERED OVER THE FAR NW PLAINS AND LIFT NE TO THE NORTHERN
MISSISSIPPI VALLEY AND WESTERN GREAT LAKES REGION.  IN RESPONSE TO
THE HEIGHT FALLS...SURFACE LOW PRESSURE WILL RIDE ALONG THE TIGHT
BAROCLINIC ZONE (AKA WARM FRONT) FROM WESTERN IOWA TO NORTHERN
ILLINOIS.  NORTH OF THIS WARM FRONT...WILL HAVE STRONG 850-500MB
FGEN COINCIDENT WITH INCREASING SHORTWAVE AND UPPER DIVERGENCE
FORCING FOR MUCH OF THE NIGHT.  WITH AMPLE MOISTURE RIDING OVER THE
BAROCLINIC ZONE (MIXING RATIOS GREATER THAN 8 G/KG)...HAVE A HARD
TIME COMING UP WITH A REASON FOR PRECIPITATION NOT TO REGENERATE AND
PLOW NE OVER THE STATE OF WISCONSIN.  NEARLY ALL MODELS SUGGEST
REDEVELOPMENT OF PRECIP...WHILE NE WINDS COLD ADVECT IN THE LOW
LEVELS...AND MID AND UPPER LEVELS COOL AS THE UPPER LOW APPROACHES
FROM THE WEST.  THERMAL PROFILES ARE STILL RATHER DIFFICULT TO
ESTIMATE...BUT THE WARM NOSE CENTERED BETWEEN 800-700MB IS PROGGED
TO ERODE DURING THE EVENING.  THINK IT MIGHT OCCUR QUICKER THAN
MODELS SUGGEST SINCE HEAVIER PRECIP DID THE SAME THING TO THE WARM
NOSE EARLIER TODAY...AND ANTICIPATE HEAVY PRECIP TO OCCUR THIS
EVENING AS WELL.  RUC SOUNDINGS BEAR THIS OUT...AND HAVE A
SIGNIFICANTLY COOLER PROFILE THAN THE NAM/GFS.  AS A RESULT...HAVE
TRENDED SOUTHWARD WITH THE MIXED PRECIPITATION OF SNOW AND SLEET FOR
THE EVENING WHILE INCREASING SNOW TOTALS.  SHOULD STILL SEE A DECENT
CHANCE OF SLEET SOUTH OF ROUTE 29.  DURING THE OVERNIGHT
HOURS...WILL SEE THE DRY SLOT MOVE NE INTO CENTRAL WISCONSIN.  AS
THE DRIER AIR MOVES IN ABOVE 700MB...FREEZING RAIN AND DRIZZLE WILL
BE POSSIBLE SOUTH OF ROUTE 29 AS WELL.  SOME ICE ACCUMULATION
APPEARS POSSIBLE...PERHAPS UP TO A TENTH OF AN INCH IF CONVECTIVE
CELLS PERSIST.  SURFACE TEMPERATURES WILL BE COOLING INTO THE UPPER 20S BY
THIS TIME...SO WONT HAVE THE COMPARATIVELY WARM TEMPERATURES THAT WE
HAD TODAY.  FOR SNOW FALL TOTALS TONIGHT...THE BIG SLUG OF PRECIP IN
COMBINATION WITH BETTER SNOW FALL RATIOS PUTS NORTHERN WISCONSIN IN
THE CROSS-HAIRS.  6 TO 10 INCHES LOOKS REASONABLE BY 12Z WED NORTH
OF ROUTE 29 AND 2 TO 6 INCHES TO THE SOUTH.  WITH SOME ICING
POTENTIAL...NO POINT IN DOWNGRADING ANY HEADLINES.  IN ADDITION...NE
WINDS WILL RAMP UP WITH GUSTS TO 30-35 MPH...WHICH MAY CREATE NEAR
ZERO VISIBILITY AT TIMES.

WEDNESDAY...SURFACE LOW PRESSURE WILL CONTINUE TO MARCH EAST OVER
NORTHERN ILLINOIS TO NORTHERN OHIO.  DEFORMATION FLOW PRECIPITATION
WILL BE ONGOING FOR MOST OF THE DAY NORTH OF THE UPPER CIRCULATION
THOUGH IT SHOULD BE LIGHTER COMPARATIVELY THAN DURING THE PREVIOUS
12 HOURS.  WILL STILL HAVE FREEZING RAIN/FREEZING DRIZZLE ISSUES TO
CONTEND WITH IN THE MORNING OVER CENTRAL AND NORTHEAST
WISCONSIN...BUT SHOULD TURN OVER TO ALL SNOW AROUND MIDDAY WHEN
UPPER MOISTURE ROTATES BACK AROUND OVERHEAD.  SNOWFALL INTENSITY
WILL BE DIMINISHING IN THE AFTERNOON AS THE UPPER LOW SHIFTS INTO
THE CENTRAL GREAT LAKES.  IN GENERAL THOUGH...THE MOST PERSISTENT
AND INTENSE SNOWS WILL BE ACROSS NORTHERN WISCONSIN WHERE AN
ADDITIONAL 3 TO 6 INCHES MAY FALL.  LOCATIONS FARTHER SOUTH WILL BE
IN THE 1 TO 3 INCH RANGE.  NE WINDS WILL STILL BE RATHER GUSTY THE
ENTIRE DAY...THOUGH SOME DIMINISHING IS ANTICIPATED IN THE AFTERNOON.

.LONG TERM...WED NGT THRU NEXT TUE. WL PROBABLY STILL BE SOME
LINGERING SHSN INTO WED EVENING...ESP OVER E-C WI. ONCE THOSE
EXIT...EXPECT MASSIVE ANTICYCLONE ANCHORED OVER HUDSON BAY AND
RIDGING SEWD INTO THE CONFLUENT ZONE OVER THE LOWER GREAT LAKES RGN
TO DOMINATE THE WX. THAT SHOULD FUNNEL COLD DRY CANADIAN AIR INTO
THE RGN. ON THOSE NGTS WHERE WINDS DIE OFF AND THERE AREN/T ANY LAKE
CLOUDS...TEMPS SHOULD FALL WELL BLO NORMAL OVER THE FRESH DEEP
SNOWCOVER. COULD SEE A COUPLE NIGHTS WITH SUB ZERO TEMPS ACRS THE N.
WITH PLENTY OF SUN EXPECTED...REMAINED MORE OPTIMISTIC THAN GUIDANCE
ON MAX TEMPS. BUT THOSE TEMPS WL STILL BE WELL BLO NORMAL.

SOME OF THE MODELS HINTED THAT THE NEXT SRN STREAM CYCLONE COULD
TRACK FAR ENOUGH N TO BRUSH THE SRN PART OF THE AREA WITH LGT PCPN
LATE IN THE WEEK OR DURING THE UPCOMING WEEKEND. REJECTED THAT
IDEA...AS EXPECT DRY AIR FLOWING SWWD ARND CANDIAN HIGH TO EASILY
HOLD PCPN...AND PROBABLY MOST OF THE CLDS...AT BAY.
&&

.AVIATION...CIGS AND VSBYS HAVE BECOME QUITE VARIABLE AS INTIAL BAND
OF PCPN SHIFTS E. THAT SHOULD CONT FOR A FEW MORE HRS...BUT VERY STG
FORCING IS ACRS THE AREA. EXPECT PCPN TO INC QUICKLY LATER THIS AFTN
AND EARLY THIS EVENING. THAT SHOULD BRING CIGS AND VSBYS DOWN INTO
THE LIFR CATGEORY ACRS MOST OF THE AREA. EXPECT VERY POOR CONDITIONS
ALL NGT...THEN SLOW IMPROVEMENT TOMORROW.
&&

.MARINE...GALE FORCE ENE WINDS WILL DEVELOP OVER NORTHERN LAKE
MICHIGAN LATE THIS AFTERNOON INTO THIS EVENING.  WIND SPEEDS DO NOT
DECLINE UNTIL WEDNESDAY AFTERNOON.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...

WINTER WEATHER ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR WIZ035-036-
045-048>050.

WINTER STORM WARNING UNTIL 7 PM CDT WEDNESDAY FOR WIZ018>020-030-
031-037>040.

WINTER STORM WARNING UNTIL 7 PM CDT WEDNESDAY FOR WIZ005-010>013-
021-022-073-074.

&&

MPC/SKOWRONSKI
Hazardous weather outlook, Mar 22, 1:41 PM CST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
241 PM CDT TUE MAR 22 2011

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-231100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
241 PM CDT TUE MAR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

A MAJOR WINTER STORM WILL BRING HEAVY SNOW TO NORTHERN WISCONSIN
TONIGHT...AND MIXED PRECIPITATION TO CENTRAL AND EAST-CENTRAL
WISCONSIN. TRAVEL ACROSS MUCH OF THE NORTHERN HALF OF WISCONSIN
COULD BECOME VERY DIFFICULT. PLEASE REFER TO FORECAST AND WARNING
PRODUCTS FOR SPECIFIC INFORMATION ON THE EXPECTED SNOW
ACCUMULATION IN YOUR AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

THE STORM WILL CONTINUE WEDNESDAY...THOUGH IT IS EXPECTED TO
SLOWLY ABATE DURING THE DAY.

EXPECT DIFFICULT TRAVEL CONDITIONS ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO FORWARD SNOWFALL MEASUREMENTS TO THE
NATIONAL WEATHER SERVICE IN GREEN BAY.

LMZ521-522-541>543-231100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
241 PM CDT TUE MAR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

EAST TO NORTHEAST GALES ARE EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

NORTHEAST GALES WILL CONTINUE WEDNESDAY.

JS

In the hours before

Special weather statement, Mar 22, 1:49 PM CST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
249 PM CDT TUE MAR 22 2011

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-222200-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
INCLUDING THE CITIES OF...EAGLE RIVER...RHINELANDER...CRANDON...
TOMAHAWK...ANTIGO...KESHENA...STURGEON BAY...WAUSAU...
WISCONSIN RAPIDS...STEVENS POINT...APPLETON...GREEN BAY...
ALGOMA...WAUTOMA...OSHKOSH...CHILTON...TWO RIVERS...CRIVITZ
249 PM CDT TUE MAR 22 2011

...MAJOR LATE-WINTER STORM SPREADING MIXED PRECIPITATION ACROSS
CENTRAL...NORTH CENTRAL...AND NORTHEAST WISCONSIN...

LIGHT TO MODERATE SNOW WILL CONTINUE ACROSS NORTH CENTRAL...EAST
CENTRAL AND FAR NORTHEAST WISCONSIN THIS AFTERNOON. SOME MIXING
WITH SLEET IS POSSIBLE ACROSS THE FOX VALLEY AND LAKESHROE. NEW
SNOW ACCUMULATION OF AN INCH OR TWO IS POSSIBLE THROUGH 500 PM.
VISIBILITIES WILL GENERALLY BE IN THE ONE TO THREE MILE RANGE...
HOWEVER SOME LOCATIONS COULD SEE VISIBILITIES DROP TO NEAR ONE
HALF MILE AT TIMES.

A MIX OF RAIN...SLEET...AND SNOW WILL CONTINUE ACROSS CENTRAL
WISCONSIN THIS AFTERNOON. VISIBILITIES COULD DROP UNDER ONE MILE
AT TIMES. NEW SNOW ACCUMULATION IS EXPECTED TO BE UNDER AN INCH
THROUGH 500 PM.

MOST MAJOR HIGHWAYS WERE WET THIS AFTERNOON...HOWEVER SECONDARY
ROADS...OVERPASSES...AND OTHER ELEVATED ROADWAYS REMAINED SLIPPERY.

ROAD CONDITIONS ARE EXPECTED TO DETERIORATE THIS EVENING
AS WIDESPREAD MODERATE TO HEAVY SNOW DEVELOPS ACROSS THE AREA.
VERY HAZARD DRIVING CONDITIONS ARE EXPECTED TO DEVELOP...SO IF
YOU MUST TRAVEL...PLEASE USE EXTRA CAUTION AND ALLOW YOURSELF
PLENTY OF EXTRA TIME TO REACH YOUR DESTINATION.

BERSCH
Local storm report, Mar 22, 2:16 PM CST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
316 PM CDT TUE MAR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HEAVY SNOW       RHINELANDER             45.63N 89.41W
03/22/2011  M2.2 INCH        ONEIDA             WI   BROADCAST MEDIA

&&

TERIE
Local storm report, Mar 22, 3:45 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
445 PM CDT TUE MAR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     SNOW             ASHWAUBENON             44.46N 88.08W
03/22/2011  M2.0 INCH        BROWN              WI   OFFICIAL NWS OBS

&&

SANDERS
Special weather statement, Mar 22, 4:01 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
501 PM CDT TUE MAR 22 2011

WIZ020-030-031-035>040-045-048>050-074-230045-
MENOMINEE-MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-
KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-MANITOWOC-SOUTHERN OCONTO-
INCLUDING THE CITIES OF...KESHENA...WAUSAU...WISCONSIN RAPIDS...
STEVENS POINT...APPLETON...GREEN BAY...ALGOMA...WAUTOMA...
OSHKOSH...CHILTON...TWO RIVERS
501 PM CDT TUE MAR 22 2011

...MAJOR LATE-WINTER STORM SPREADING MIXED PRECIPITATION ACROSS
CENTRAL...NORTH CENTRAL...AND NORTHEAST WISCONSIN...

SNOW OR A MIX OF SNOW...SLEET AND RAIN WILL CONTINUE TO FALL OVER
CENTRAL AND EAST CENTRAL WISCONSIN THROUGH THIS EVENING...
INCREASING IN COVERAGE AND INTENSITY AFTER 7 PM. SLUSHY
ACCUMULATIONS OF AROUND AN INCH ARE POSSIBLE THROUGH THE EARLY
EVENING HOURS.

MOST MAJOR HIGHWAYS WERE REPORTING SLIPPERY STRETCHES AT THIS
TIME THOUGH ARE EXPECTED TO DETERIORATE THROUGH THE EVENING
HOURS. IF YOU MUST TRAVEL...PLEASE USE EXTRA CAUTION AND ALLOW
YOURSELF PLENTY OF EXTRA TIME TO REACH YOUR DESTINATION.

WIZ005-010>013-018-019-021-022-073-230045-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
NORTHERN OCONTO-DOOR-SOUTHERN MARINETTE-
INCLUDING THE CITIES OF...EAGLE RIVER...RHINELANDER...CRANDON...
TOMAHAWK...ANTIGO...STURGEON BAY...CRIVITZ
501 PM CDT TUE MAR 22 2011

...MAJOR LATE-WINTER STORM SPREADING MIXED PRECIPITATION ACROSS
CENTRAL...NORTH CENTRAL...AND NORTHEAST WISCONSIN...

AREAS OF LIGHT SNOW CONTINUE TO LIFT NORTH INTO NORTH CENTRAL AND
NORTHEAST WISCONSIN LATE THIS AFTERNOON. THE SNOW IS EXPECTED TO
EXPAND IN COVERAGE THROUGH THE EARLY EVENING HOURS AND BECOME
HEAVY IN AREAS FROM RHINELANDER TO STURGEON BAY AROUND
8PM...EXPANDING NORTH INTO EAGLE RIVER AND FLORENCE TOWARDS 10 PM. THE
SNOW MAY MIX WITH SLEET AT TIMES FROM MERRILL TO OCONTO.

MOST MAJOR HIGHWAYS WERE REPORTING SLIPPERY STRETCHES AT THIS
TIME...THOUGH WILL BECOME SNOW COVERED AND HAZARDOUS THROUGH THE
EVENING HOURS. IF YOU MUST TRAVEL...PLEASE USE EXTRA CAUTION AND ALLOW
YOURSELF PLENTY OF EXTRA TIME TO REACH YOUR DESTINATION.

TE
Local storm report, Mar 22, 4:17 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
517 PM CDT TUE MAR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     SNOW             PLOVER                  44.45N 89.53W
03/22/2011  M0.6 INCH        PORTAGE            WI   CO-OP OBSERVER

            SNOW MIXED WITH SLEET.

&&

SANDERS
Local storm report, Mar 22, 4:28 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
528 PM CDT TUE MAR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     SNOW             4 NE IOLA               44.54N 89.05W
03/22/2011  M2.0 INCH        WAUPACA            WI   TRAINED SPOTTER

&&

SANDERS

The radar

The Green Bay radar (KGRB), 174 km away, was scanning. The volume nearest the first event began at 05:46 UTC.

Open the radar archive at this moment

Event by event

18 winter storm, 1 lightning. Local standard time, as filed.

Winter Storm, Oneida

When
March 22, 5:00 PM CST to March 23, 3:00 PM CST
Where
Oneida forecast zone
Reported by
COOP Observer
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

Winter Storm, Forest

When
March 22, 5:00 PM CST to March 23, 3:00 PM CST
Where
Forest forecast zone
Reported by
COOP Observer
Coordinates
45.667, -88.770 (the zone’s center; the record gives no point)

Winter Storm, Northern Marinette

When
March 22, 5:00 PM CST to March 23, 3:00 PM CST
Where
Northern Marinette forecast zone
Reported by
COOP Observer
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Winter Storm, Lincoln

When
March 22, 5:00 PM CST to March 23, 3:00 PM CST
Where
Lincoln forecast zone
Reported by
COOP Observer
Coordinates
45.338, -89.735 (the zone’s center; the record gives no point)

Winter Storm, Marathon

When
March 22, 5:00 PM CST to March 23, 3:00 PM CST
Where
Marathon forecast zone
Reported by
COOP Observer
Coordinates
44.898, -89.759 (the zone’s center; the record gives no point)

Winter Storm, Langlade

When
March 22, 5:00 PM CST to March 23, 3:00 PM CST
Where
Langlade forecast zone
Reported by
COOP Observer
Coordinates
45.262, -89.072 (the zone’s center; the record gives no point)

Winter Storm, Menominee

When
March 22, 5:00 PM CST to March 23, 3:00 PM CST
Where
Menominee forecast zone
Reported by
Unknown
Coordinates
45.004, -88.710 (the zone’s center; the record gives no point)

Winter Storm, Southern Marinette

When
March 22, 5:00 PM CST to March 23, 3:00 PM CST
Where
Southern Marinette forecast zone
Reported by
COOP Observer
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Winter Storm, Northern Oconto

When
March 22, 5:00 PM CST to March 23, 3:00 PM CST
Where
Northern Oconto forecast zone
Reported by
COOP Observer
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

Winter Storm, Southern Oconto

When
March 22, 5:00 PM CST to March 23, 3:00 PM CST
Where
Southern Oconto forecast zone
Reported by
COOP Observer
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

Winter Storm, Door

When
March 22, 5:00 PM CST to March 23, 3:00 PM CST
Where
Door forecast zone
Reported by
COOP Observer
Coordinates
44.838, -87.358 (the zone’s center; the record gives no point)

Winter Storm, Shawano

When
March 22, 5:00 PM CST to March 23, 3:00 PM CST
Where
Shawano forecast zone
Reported by
Trained Spotter
Coordinates
44.789, -88.765 (the zone’s center; the record gives no point)

Winter Storm, Waupaca

When
March 22, 5:00 PM CST to March 23, 3:00 PM CST
Where
Waupaca forecast zone
Reported by
Trained Spotter
Coordinates
44.470, -88.965 (the zone’s center; the record gives no point)

Winter Storm, Outagamie

When
March 22, 5:00 PM CST to March 23, 3:00 PM CST
Where
Outagamie forecast zone
Reported by
COOP Observer
Coordinates
44.416, -88.465 (the zone’s center; the record gives no point)

Winter Storm, Brown

When
March 22, 5:00 PM CST to March 23, 3:00 PM CST
Where
Brown forecast zone
Property damage
$270,000
Reported by
Official NWS Observations
Coordinates
44.474, -87.993 (the zone’s center; the record gives no point)

The 17.8 inches of snow that fell in Green Bay (Brown Co.) was the most from a single storm in more than 120 years. It was also the third highest storm total since Green Bay weather records began in 1886. The weight of the snow from this storm caused the roof to collapse at a consignment shop on the west side of Green Bay on the evening of March 28th.

Winter Storm, Calumet

When
March 22, 5:00 PM CST to March 23, 3:00 PM CST
Where
Calumet forecast zone
Reported by
COOP Observer
Coordinates
44.082, -88.218 (the zone’s center; the record gives no point)

Winter Storm, Kewaunee

When
March 22, 5:00 PM CST to March 23, 3:00 PM CST
Where
Kewaunee forecast zone
Reported by
COOP Observer
Coordinates
44.483, -87.514 (the zone’s center; the record gives no point)

Winter Storm, Manitowoc

When
March 22, 5:00 PM CST to March 23, 3:00 PM CST
Where
Manitowoc forecast zone
Reported by
Trained Spotter
Coordinates
44.091, -87.700 (the zone’s center; the record gives no point)

Lightning, Marathon

When
March 22, 11:49 PM CST
Where
Marathon County, 1.58 mi WNW of Knowlton
Property damage
$297,000
Reported by
Law Enforcement
Coordinates
44.729, -89.710

A lightning fire destroyed a house in the Town of Knowlton. A woman and her dog were home at the time of the fire but were able to escape without injury.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288349, 288350, 288351, 288352, 288353, 288354, 288355, 288356, 288357, 288358, 288359, 288360, 288361, 288362, 288363, 288364, 288365, 288366, 290216.